The Northern Health Authority is issuing a warning after noting an increase in illicit Benzodiazepines contaminating street drugs in the region.
'Benzos' are a type of medication that 'depresses' or slows down your brain activity.
Common drugs included in the Benzodiazepine category include Diazepam (Valium), Clorazepate (Tranxene), Oxazepam (Serax), Lorazepam (Ativan), Alprazolam (Xanax), Clonazepam (Klonopin) and Flurazepam (Dalmane).
Benzodiazepines are used to treat conditions such as insomnia, generalized anxiety disorder, seizures, alcohol withdrawal, panic attacks and others.
When mixed with opioids, there is a higher risk of overdose, Northern Health says.
Someone who has overdosed on drugs contaminated with Benzos can be difficult to waken and slow to respond to naloxone.
If you suspect someone is experiencing a benzos-related overdose, it is very important to:
- Call 9-1-1 for help
- Open airway and give rescue breaths
- Give naloxone (Narcan) if you have it
Northern Health also says to remember:
- Avoid using substances alone. Use in the presence of others who are trained to respond with a Take Home Naloxone Kit
- Keep more than one naloxone kit with you. Some overdoses require more than three doses of naloxone
- Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal. Or call the Northern Health COVID-19 Online Clinic and Information Line at 1-844-645-7811